F. A. ZANTVOORT; F. H. M. DERKX; F. BOOMSMA; P. J. ROOS; M. A. D. H. SCHALEKAMP
To the editor: In the June issue Kearny and coworkers (1) describe a patient with severe hypokalemia who had plasma theophylline levels far in the toxic range. Their animal model also showed a significant fall in plasma potassium levels at theophylline levels above 40 mg/L. We, however, have observed that theophylline at plasma levels within the therapeutic range of 10 to 20 mg/L can cause a significant drop in plasma potassium levels in humans.
Theophylline, 6 to 7 mg/kg body weight, was given intravenously in 20 minutes to seven patients with chronic obstructive pulmonary disease. They had not used theophylline
F. A. ZANTVOORT, F. H. M. DERKX, F. BOOMSMA, P. J. ROOS, M. A. D. H. SCHALEKAMP. Theophylline and Serum Electrolytes. Ann Intern Med. 1986;104:134–135. doi: 10.7326/0003-4819-104-1-134_2
Download citation file:
Published: Ann Intern Med. 1986;104(1):134-135.
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use